Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Hematology


Answer 3
  1. Urgent initiation of plasmapheresis. Symptomatic hyperviscosity is a medical emergency, and immediate initiation of appropriate therapy is critical. This patient has developed classic symptoms of hyperviscosity syndrome, which can include headache, mental status changes, dizziness, nystagmus, retinal hemorrhages, and, less commonly, congestive heart failure or respiratory compromise. Symptoms frequently develop when serum viscosity is greater than 5 centipoise, as may be observed following an acute increase of an already elevated IgM level. Urgent plasmapheresis is indicated to rapidly lower the IgM level (and thus serum viscosity). If the serum viscosity level is not immediately available, patients with strongly suggestive symptoms should be treated empirically. A relatively small decrease in serum IgM can result in a large change in viscosity and dramatic symptom improvement. An ophthalmologic consultation with retina-directed therapy would not treat the underlying problem. Although patients with WM can develop symptoms due to central nervous system involvement (Bing-Neel syndrome), this is sufficiently rare as to obviate the need for a head CT until the possibility of hyperviscosity has been addressed. This patient most likely developed symptomatic hyperviscosity due to a transient increase in the IgM level following therapy with rituximab. The IgM level may initially increase in approximately 40% of patients with WM treated with rituximab, but some patients will subsequently respond to therapy.4 Therefore, it is too early to conclude that this patient will not respond to rituximab, and therapy should not be changed.

    REFERENCES
    4.  Treon SP, Branagan AR, Hunter Z, et al. Paradoxical increases in serum IgM and viscosity levels following rituximab in Waldenström’s macroglobulinemia. Ann Oncol 2004;15:1481-3.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 6/20/2008 • nvf